Alert archive / North Carolina / Flash Flood Warnings in 2020

Flash Flood Warning 22, NWS Raleigh, NC

June 19, 20204 counties in North Carolina

NWS Raleigh, NC issued this flash flood warning at Jun 19, 2020, 11:03 PM EDT for 4 counties in North Carolina. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 19, 2020, 11:03 PM EDT (03:03 UTC)
Expired
Jun 20, 2020, 2:00 AM EDT
In force
3 hr
Issued by
NWS Raleigh, NC
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

Counties Cumberland County, NC, Harnett County, NC, Hoke County, NC, Moore County, NC

The radar

The Raleigh/Durham radar (KRAX), 85 km from the middle of the area, began a volume at 03:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 19, 11:06 PM EDTFLASH FLOOD1 Nnw Aberdeen, NCMAGNOLIA DRIVE NEAR US HIGHWAY 1 IS CLOSED DUE TO FLOODING. FLOODING WAS FIRST REPORTED AROUND 1050 PM.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 3.1 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2020-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 502 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2020-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
502 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
1032 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

201 
WGUS52 KRAH 200303
FFWRAH
NCC051-085-093-125-200600-
/O.NEW.KRAH.FF.W.0022.200620T0303Z-200620T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Raleigh NC
1103 PM EDT Fri Jun 19 2020

The National Weather Service in Raleigh has issued a

* Flash Flood Warning for...
  Southern Moore County in central North Carolina...
  Southern Harnett County in central North Carolina...
  Cumberland County in central North Carolina...
  Hoke County in central North Carolina...

* Until 200 AM EDT.

* At 1102 PM EDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to three inches of rain have
  already fallen. Flash flooding is ongoing or expected to begin
  shortly.

  HAZARD...Life threatening flash flooding. Heavy rain producing 
           flash flooding.

  SOURCE...Radar indicated.

  IMPACT...Life threatening flash flooding of creeks and streams, 
           urban areas, highways, streets and underpasses.

* Some locations that will experience flooding include...
  Fayetteville, Southern Pines, Raeford, Fort Bragg, Pinehurst,
  Aberdeen, Godwin, Pope AFB, Antioch and Jerome.

Additional rainfall amounts of one to two are possible in the warned 
area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3484 7935 3496 7936 3506 7948 3507 7957
      3512 7957 3517 7962 3518 7933 3538 7908
      3539 7898 3524 7895 3527 7881 3525 7861
      3512 7864 3509 7867 3500 7865 3486 7850
      3483 7890 3490 7894 3495 7904 3483 7919

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

77
1 follow-up statement
668 
WGUS72 KRAH 200602
FFSRAH

Flash Flood Statement
National Weather Service Raleigh NC
202 AM EDT Sat Jun 20 2020

NCC051-085-093-125-200612-
/O.EXP.KRAH.FF.W.0022.000000T0000Z-200620T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Moore NC-Harnett NC-Cumberland NC-Hoke NC-
202 AM EDT Sat Jun 20 2020

...THE FLASH FLOOD WARNING FOR SOUTHERN MOORE...SOUTHERN HARNETT...
CUMBERLAND AND HOKE COUNTIES HAS EXPIRED...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3484 7935 3496 7936 3506 7948 3507 7957
      3512 7957 3517 7962 3518 7933 3538 7908
      3539 7898 3524 7895 3527 7881 3525 7861
      3512 7864 3509 7867 3500 7865 3486 7850
      3483 7890 3490 7894 3495 7904 3483 7919

$$

77

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at Jun 19, 10:34 PM EDT, 29 minutes earlier.

Area forecast discussion, Jun 19, 10:34 PM EDT, 29 minutes before
AREA FORECAST DISCUSSION
National Weather Service Raleigh NC
1034 PM EDT Fri Jun 19 2020

.SYNOPSIS...
A mid and upper level low will redevelop from the OH Valley
southeastward across the southern middle Atlantic and offshore
through Saturday night.

&&

.NEAR TERM /TONIGHT/...
As of 1030 PM Friday...

A mid-upr trough axis was analyzed this evening from a closed low
over w-cntl PA, swd across the srn Appalachians and nern GOM. This
trough axis will edge ewd across the wrn Carolinas tonight, while
the low center redevelops sewd across the Virginias.

At the surface, widespread convection and outflow has overspread all
but far srn NC, including Scotland, srn Hoke, and swrn Cumberland
counties as of 1015 PM. The convection and outflow will continue to
develop swd through a lingering instability axis of up to 1000 J/kg
from cntl SC nwd into srn NC.

A risk of flash flooding will pose the primary impact for the next
couple of hours as the slow-moving convection and outflow over srn
NC drifts swd. While the rain-cooled/outflow air to the north of
ongoing convection is more stable, characterized by generally 500
J/kg of MLCAPE, isolated showers/storms may continue to develop even
in that regime, similar to what was observed around the city of
Raleigh in the past hour and more recently over Anson and Stanly
Co., as forcing for ascent accompanying the upr lvl trough
approaches.

Otherwise, areas of stratus and possibly some fog will develop in
the rain-cooled air across cntl NC overnight-Sat morning, with near
steady temperatures from current readings in the mid-upr 60s.

&&

.SHORT TERM /SATURDAY THROUGH SATURDAY NIGHT/...
As of 320 PM Friday...

Saturday's forecast looks pretty similar to today's forecast, with
another round of numerous showers and thunderstorms in the
afternoon. The synoptic models shift the focus slightly farther
east, so pops range from 50s in western counties to 70s in the east.
Once again, chances for precipitation will become minimal after
sunset. Saturday's highs should be a couple degrees warmer than
today's, primarily in the mid 80s.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
As of 140 PM Friday...

The upper trough will gradually exit to our northeast early in the
day Sunday, with short wave ridging setting up over the Carolinas
for mid-late Sunday through Monday.  This will result in decreased
rain chances compared to the wetter pattern that we've recently been
in, thus at or below climo PoPs both days.  With ample sunshine both
days and H8 temps slightly above normal, look for highs in the low
90s both days, with Monday being the hotter of the two days.

On Tuesday another fairly deep and closed mid/upr low will move
southeast across the Northern Plains and Upper Midwest.  A lead
short wave on the east side of the deepening longwave trough will
cross the Carolinas Tuesday night, so while most of the daytime
Tuesday should be hot and dry over our area, rain chances will
quickly increase later in the day and at night.

Then the sfc cold front assoc with the aforementioned closed
low...which on Wednesday will be moving across the Great Lakes...
will gradually move into our area from the west and slowly across or
perhaps even stall over the region during the latter half of the
work week, thus resulting in above climo PoPs during that time, and
perhaps slightly cooler temps due to the increased presences of
clouds and showers.

&&

.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
As of 830 PM Friday...

Scattered to numerous showers and storms will continue to focus
across srn NC, including around FAY, this evening, while convection
is expected to remain more isolated in coverage elsewhere throughout
cntl NC, before dissipating overnight. Another round of scattered to
numerous showers and storms is expected with diurnal/daytime heating
on Sat, coincident with the passage of a mid-upr level low across VA
and nern NC. Otherwise, areas of IFR-MVFR ceilings and/or visibility
restrictions will be possible Sat morning, particularly from RDU and
RWI ewd to the coast, owing to widespread, rain-cooled air and high
RH from earlier and ongoing convection.

Outlook: Perturbed wswly flow aloft will develop between a
subtropical ridge over the Bahamas and a trough over the Great Lakes
and provide for above average chances of mainly diurnal showers and
storms over cntl NC through mid-late week.

&&

.HYDROLOGY...
As of 300 PM Friday...

Areal flood warnings continue along and near the Tar River.
Significant river flooding also continues along the Tar River.
Please refer to the River flood statements and the Areal Flood
Warning in effect for details.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...MWS
NEAR TERM...MWS
SHORT TERM...Green
LONG TERM...Petro
AVIATION...MWS
HYDROLOGY...Badgett/BSD
Hazardous weather outlook, Jun 19, 10:39 PM EDT, 24 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
1039 PM EDT Fri Jun 19 2020

NCZ083>086-088-089-210245-
Anson-Richmond-Scotland-Hoke-Cumberland-Sampson-
1039 PM EDT Fri Jun 19 2020

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Tonight.

Showers and thunderstorms will produce heavy downpours and a risk of
flash flooding early tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Thunderstorms Saturday afternoon will pose a risk of flash flooding,
locally damaging wind gusts, and hail up to one inch in diameter.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ007>011-021>028-038>043-073>078-210245-
Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance-
Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake-
Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-
1039 PM EDT Fri Jun 19 2020

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Thunderstorms Saturday afternoon will pose a risk of flash flooding,
locally damaging wind gusts, and hail up to one inch in diameter.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jun 19, 10:47 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1047 PM EDT FRI JUN 19 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 PM     FLASH FLOOD      2 SSE NEWTON GROVE      35.22N 78.34W
06/19/2020                   SAMPSON            NC   EMERGENCY MNGR

            WATER RESCUE ON US-701 HWY.

&&

MWS
Local storm report, Jun 19, 10:51 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1051 PM EDT FRI JUN 19 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 PM     FLASH FLOOD      2 WNW HOBBTON           35.19N 78.35W
06/19/2020                   SAMPSON            NC   EMERGENCY MNGR

            WATER RESCUE AT 1100 WHIT RD.

&&

MWS
Local storm report, Jun 19, 10:55 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1055 PM EDT FRI JUN 19 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1055 PM     FLASH FLOOD      1 NW CARTHAGE           35.36N 79.43W
06/19/2020                   MOORE              NC   911 CALL CENTER

            BETHLEHEM CHURCH ROAD NEAR NC HIGHWAYS 24/27
            IS CLOSED DUE TO FLOODING.

&&

BSD
Local storm report, Jun 19, 10:58 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1058 PM EDT FRI JUN 19 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 PM     FLASH FLOOD      1 NW HOBBTON            35.19N 78.33W
06/19/2020                   SAMPSON            NC   EMERGENCY MNGR

            WATER RESCUE ON LUKE HOBBS FARM RD.

&&

MWS
Local storm report, Jun 19, 11:02 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1102 PM EDT FRI JUN 19 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 PM     FLASH FLOOD      4 ENE HOBBTON           35.21N 78.25W
06/19/2020                   SAMPSON            NC   911 CALL CENTER

            WATER RESCUE ON HOLLINGSWORTH RD.

&&

MWS
Local storm report, Jun 19, 11:03 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1103 PM EDT FRI JUN 19 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0935 PM     HEAVY RAIN       2 SSW BENSON            35.35N 78.56W
06/19/2020  M4.31 INCH       HARNETT            NC   MESONET

            MESONET STATION AV021 DUNN.

&&

MWS

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 8:05 PM EDTFlash Flood Warning Considerable damage threatRAHMoore6 hr
Jun 19, 8:31 PM EDTAreal Flood AdvisoryRAHCumberland, Harnett, Hoke, Moore3 hr
Jun 19, 9:44 PM EDTSpecial Weather StatementRAHWake61 min
Jun 19, 9:55 PM EDTSpecial Weather StatementRAHCumberland, Hoke, Richmond, Scotland65 min
Jun 19, 10:41 PM EDTAreal Flood AdvisoryRAHCumberland, Hoke, Richmond, Sampson, Scotland3 hr
Jun 20, 1:46 AM EDTAreal Flood WarningRAHSampson, Wayne9 hr
Jun 20, 5:36 AM EDTRiver Flood WarningRAHCumberland9 hr
Jun 20, 12:56 PM EDTSpecial Weather StatementRAHForsyth64 min
Jun 20, 2:05 PM EDTSpecial Weather StatementRAHGuilford55 min
Jun 20, 2:08 PM EDTSpecial Weather StatementRAHDavidson, Forsyth67 min
Jun 20, 3:00 PM EDTSpecial Weather StatementRAHAlamance, Chatham45 min
Jun 20, 3:38 PM EDTSevere Thunderstorm WarningRAHChatham, Lee, Moore41 min
Jun 20, 3:56 PM EDTSpecial Weather StatementRAHChatham, Orange64 min
Jun 20, 4:12 PM EDTSpecial Weather StatementRAHCumberland, Hoke48 min
Jun 20, 4:44 PM EDTSpecial Weather StatementRAHHalifax46 min
Jun 20, 4:54 PM EDTAreal Flood AdvisoryRAHCumberland, Hoke, Moore3 hr
Jun 20, 4:55 PM EDTSevere Thunderstorm WarningRAHCumberland, Harnett34 min
Jun 20, 5:11 PM EDTFlash Flood Warning Considerable damage threatRAHCumberland, Hoke, Moore, Sampson3 hr
Jun 20, 5:28 PM EDTSpecial Weather StatementRAHSampson47 min
Jun 20, 5:42 PM EDTSpecial Weather StatementRAHCumberland63 min
Jun 20, 6:12 PM EDTAreal Flood AdvisoryRAHSampson, Wayne2 hr
Jun 20, 7:01 PM EDTSpecial Weather StatementRAHHalifax59 min
Jun 20, 7:24 PM EDTAreal Flood AdvisoryRAHEdgecombe, Nash3 hr
Jun 20, 7:35 PM EDTFlash Flood Warning Considerable damage threatRAHEdgecombe, Nash, Wilson117 min

Nearby

Flash Flood Warnings in North Carolina, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.